Georgia, 2009

Hail and Damaging Winds in Georgia, June 17, 2009

June 17, 2009 · NWS CHS · 4 events in 1 county or zone

A stationary front in combination with the sea breeze, resulted in isolated thunderstorm development across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary front in combination with the sea breeze, resulted in isolated thunderstorm development across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 17, 3:03 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 17, 3:03 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT WED JUN 17 2009

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BUILD INTO THE REGION
THURSDAY AND WILL PERSIST THROUGH SUNDAY. A COLD FRONT WILL PUSH
THROUGH THE REGION SUNDAY NIGHT...WITH HIGH PRESSURE THEN BUILDING
BACK INTO THE AREA FOR THE FIRST HALF OF THE UPCOMING WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATE WEDNESDAY AFTERNOON...THE REMNANTS OF THE COLD FRONT WHICH
PUSHED THROUGH THE REGION OVERNIGHT WERE LOCATED NEAR THE SAVANNAH
RIVER. PER THE SPC MESOANALYSIS...SBCAPES HAD INCREASED TO OVER 4000
J/KG. ISOLATED/SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG/SOUTH OF THIS BOUNDARY THROUGH THE EARLY EVENING. STRONG
INSTABILITY...0-6 KM BULK SHEAR AROUND 30 KNOTS AND DRY MID LEVEL
AIR/WET BULB ZERO HEIGHTS NO HIGHER THAN 12 KFT WILL SUPPORT
MULTICELL THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WIND GUSTS
AND LARGE HAIL. THUNDERSTORMS WILL ADVANCE TOWARD THE S/SE. ACROSS
NORTHERN COUNTIES...CLOUD COVER AND HIGH CONVECTIVE TEMPERATURES HAD
DELAYED THE DEVELOPMENT OF DEEP MOIST CONVECTION ALONG THE SEA
BREEZE. HOWEVER...SHORTWAVES ADVANCING INTO THE REGION FROM THE N/NW
AND A DIFFLUENT UPPER FLOW SHOULD SUPPORT AT LEAST ISOLATED TO
SCATTERED THUNDERSTORMS THROUGH EARLY EVENING. HERE...SBCAPES AS
HIGH AS 2000-3000 J/KG AND 0-6 KM BULK SHEAR 30-35 KNOTS WILL
PROMOTE MULTICELL DEVELOPMENT AND AN ASSOCIATED THREAT FOR AT LEAST
ISOLATED DAMAGING WIND GUSTS LARGE HAIL. THUS...MAINTAINED A MENTION
OF SEVERE THUNDERSTORMS WITHIN FORECASTS INTO THIS EVENING. GIVEN
THE DEGREE OF INSTABILITY...THE POTENTIAL MAGNITUDE OF ANY SEVERE
WEATHER APPEARS GREATEST ALONG/SOUTH OF THE SAVANNAH RIVER. ALSO...
THE POTENTIAL FOR MULTICELL THUNDERSTORMS MAY EVENTUALLY REQUIRE
LOCALLY HIGHER POPS.

OVERNIGHT...EXPECT A DIURNAL WEAKENING/DISSIPATION OF
SHOWERS/THUNDERSTORMS. HOWEVER...THE POTENTIAL FOR PERSISTENT
CONVECTION TO SPILL INTO THE REGION FROM THE NW JUSTIFIES ONGOING
SLIGHT CHANCE POPS FOR MOST AREAS OVERNIGHT. ALSO...STRATUS/FOG MAY
AGAIN DEVELOP WITHIN THE MOIST AIRMASS OVER THE REGION...BUT THE
COVERAGE/MAGNITUDE OF FOG MAY DEPEND ON RAIN COVERAGE THIS EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS THE UPPER RIDGE EXPANDS TOWARD THE REGION FROM THE W/SW...EXPECT
A TRANSITION TO A VERY HOT/HUMID PERIOD ACROSS THE REGION. THURSDAY
AFTERNOON...HIGH TEMPERATURES APPROACHING 100F...A BIT BELOW GFS MOS
GUIDANCE...AND DEWPOINTS CLOSE TO 70 SHOULD SUPPORT HEAT INDICES
AROUND 105F FOR A COUPLE OF HOURS ACROSS ALL BUT FAR N COUNTIES.

THUS...ISSUED A HEAT ADVISORY FOR MOST AREAS EXCEPT COLLETON COUNTY
AND THE CHARLESTON TRI-COUNTY AREA.

MEANWHILE...WITH A CONTINUED NW FLOW ALOFT AND STRONG
INSTABILITY...SPC HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THURSDAY. HOWEVER...AS THE CAP STRENGTHENS UNDER
THE BUILDING UPPER RIDGE...COVERAGE OF THUNDERSTORMS REMAINS
UNCLEAR. INDEED...12Z NAM GUIDANCE SUGGESTS THAT FEW THUNDERSTORMS
WILL MANAGE TO DEVELOP ALONG THE SEA BREEZE. ALSO...ANY
THUNDERSTORMS THAT DEVELOP OUTSIDE THE CAP UPSTREAM COULD HOLD
TOGETHER TO PUSH SE AND INTO THE REGION. THUS...MAINTAINED ONGOING
SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON...BUT GIVEN THE NEAR TERM
SEVERE THREAT WILL DEFER ANY MENTION OF THURSDAY SEVERE WEATHER TO
LATER SHIFTS.

THURSDAY NIGHT...EXPECT ANY THUNDERSTORMS TO DIMINISH DURING THE
EVENING...LEAVING A VERY WARM AND HUMID NIGHT. EXPECT LOWS IN THE
70S MOST AREAS...AND SOME LOCATIONS ALONG THE COAST MAY HOLD AROUND
80F THROUGH THE NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIODS THIS AFTERNOON. STRONG UPPER LEVEL RIDGING FOR THE END OF
THE WEEK AND OVER THE WEEKEND...WILL TRANSITION TO A FAIRLY
AMPLIFIED UPPER LEVEL TROUGH OVER THE SOUTHEAST UNITED STATES FOR
THE FIRST HALF OF NEXT WEEK. AT THE SURFACE...ATLANTIC HIGH PRESSURE
IS EXPECTED TO HOLD IN PLACE THROUGH SUNDAY...WITH A COLD FRONT THEN
PUSHING THROUGH THE AREA SUNDAY NIGHT. HIGH PRESSURE WILL THEN BUILD
FROM THE NORTH FOR THE FIRST HALF OF NEXT WEEK.

AS FOR SENSIBLE WEATHER...WESTERLY FLOW IN COMBINATION WITH STRONG
UPPER LEVEL RIDGING AND LACK OF ANY SIGNIFICANT FORCING MECHANISM
ASIDE FROM THE SEA BREEZE...SHOULD RESULT IN RAIN FREE WEATHER
FRIDAY THROUGH SATURDAY NIGHT. CAN/T RULE OUT AN ISOLATED
SHOWER/THUNDERSTORM FRIDAY AFTERNOON IN ASSOCIATION WITH THE SEA
BREEZE PUSHING INLAND...BUT CHANCES APPEAR TOO LOW TO INCLUDE IN THE
FORECAST AT THIS TIME GIVEN LOW LEVEL WESTERLY STEERING FLOW.

DEEP MOISTURE WILL BE ON THE INCREASE SUNDAY AS A SURFACE COLD FRONT
APPROACHES FROM THE NORTH AND UPPER LEVEL HEIGHTS BEGIN TO FALL IN
ADVANCE OF THE DEVELOPING UPPER LEVEL TROUGH. THAT SAID...WITH LOW
LEVEL STEERING FLOW REMAINING WESTERLY...COVERAGE SHOULDN/T BE TOO
GREAT...AND WILL LIMIT POPS TO SLIGHT CHANCE IN THE
AFTERNOON/EVENING.

FOLLOWING THE COLD FRONT PASSAGE SUNDAY NIGHT...A DRIER LOW LEVEL
AIRMASS WILL PUSH INTO THE REGION...AND THIS SHOULD LIMIT THE AMOUNT
OF CONVECTIVE ACTIVITY ACROSS THE AREA. THEREFORE WILL LIMIT POPS TO
SLIGHT CHANCE MONDAY THROUGH WEDNESDAY...FOR ISOLATED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL BE UNSEASONABLY HOT FRIDAY AND SUNDAY...WITH
DAYTIME HIGHS EXCEEDING 100 DEGREES IN MANY LOCATIONS SATURDAY.
TEMPERATURES ARE EXPECTED TO RETURN CLOSER TO NORMAL VALUES MONDAY
THROUGH WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
HAVE INITIATED 18Z TAF PERIOD WITH VFR CONDITIONS FOR KCHS AND KSAV...
YET WITH SEVERAL UPPER DISTURBANCES ACROSS THE AREA...
SHOWER/THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON.
TIMING AND COVERAGE OF ACTIVITY REMAINS UNCERTAIN...THUS WILL
MAINTAIN CB GROUP AFTER 20Z FOR NOW AND WILL AMEND TAFS ONCE RADAR
TRENDS ARE ESTABLISHED. WITH LIGHT WINDS AND PLENTY OF LINGERING
LOW LEVEL MOISTURE OVERNIGHT...MVFR FOG DEVELOPMENT IS EXPECTED
EARLY THURSDAY MORNING...AND ANOTHER ROUND OF IFR OR LOWER
CONDITIONS REMAIN POSSIBLE. EXPECT PRECIP THURSDAY AFTERNOON...YET
HAVE EXCLUDED ANY MENTION OF CB FOR NOW AS TIMING OF CONVECTION IS
EXPECTED AFTER 18Z TAF PERIOD AND WILL REEVALUATE FOR THE NEXT TAF
PERIOD.

EXTENDED AVIATION OUTLOOK...COULD SEE A FEW ISOLATED THUNDERSTORMS
SUNDAY AND MONDAY...BUT OVERALL VFR CONDITIONS ARE ANTICIPATED.

&&

.MARINE...
E/NE WINDS WILL PERSIST INTO TONIGHT...THEN A WEAKENING PRESSURE
PATTERN WILL SUPPORT LIGHT/VARIABLE WINDS OVERNIGHT INTO THURSDAY
MORNING. THURSDAY AFTERNOON...A VIGOROUS SEA BREEZE CIRCULATION
WILL DEVELOP IN RESPONSE TO VERY WARM INLAND TEMPERATURES...AND
ONSHORE WINDS AROUND 15 KNOTS WILL BECOME COMMON. THURSDAY
NIGHT...AS HIGH PRESSURE EXPANDS OVER THE ATLANTIC...S/SW WINDS
MAY SURGE TO AROUND 15 KNOTS. OVERALL...CONDITIONS WILL REMAIN
BELOW SCA THRESHOLD THROUGH THURSDAY NIGHT.

ATLANTIC HIGH PRESSURE WILL HOLD STRONG ACROSS THE WATERS FRIDAY
THROUGH SUNDAY...WITH A COLD FRONT THEN PUSHING THROUGH THE REGION
SUNDAY NIGHT. HIGH PRESSURE WILL THEN BUILD FROM THE NORTH ON
MONDAY. THE OVERALL PATTERN WILL BE DOMINATED BY AFTERNOON SEA
BREEZES AND NOCTURNAL SURGES...WITH THE EXCEPTION OF THE COLD
FRONTAL PASSAGE SUNDAY NIGHT. EXPECT A FAIRLY GOOD NOCTURNAL SURGE
SATURDAY NIGHT IN ADVANCE OF THE APPROACHING COLD FRONT...AND
PORTIONS OF THE WATERS MAY SEE WINDS AND/OR SEAS APPROACH SMALL
CRAFT LEVELS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FROM 11 AM TO 9 PM EDT THURSDAY FOR GAZ087-088-
     099>101-114>116-118-137-138-140.
SC...HEAT ADVISORY FROM 11 AM TO 9 PM EDT THURSDAY FOR SCZ040-042-
     047-048-051.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 17, 3:24 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT WED JUN 17 2009

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042-047-048-051-
181000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND JASPER-BEAUFORT-COASTAL JASPER-
424 PM EDT WED JUN 17 2009

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 9 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH THIS
EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WIND
GUSTS EXCEEDING 60 MPH AND HAIL THE SIZE OF PENNIES OR LARGER. IN
ADDITION...ANY THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING AND
EXCESSIVE CLOUD TO GROUND LIGHTNING.

WHILE SEVERE THUNDERSTORMS MAY OCCUR ANYWHERE ACROSS SOUTHERN
SOUTH CAROLINA AND SOUTHEAST GEORGIA UNTIL MIDNIGHT...THE GREATEST
POTENTIAL FOR SEVERE WEATHER COULD EXIST ALONG AND SOUTH OF THE
SAVANNAH RIVER.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HAZARDOUS HEAT...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN
FRIDAY THROUGH SUNDAY WITH HEAT INDICES IN EXCESS OF 105 DEGREES
POSSIBLE. HEAT ADVISORIES COULD EVENTUALLY BE REQUIRED...
ESPECIALLY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

GAZ117-119-139-141-SCZ043>045-049-050-181000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
INLAND COLLETON-DORCHESTER-BERKELEY-COASTAL COLLETON-CHARLESTON-
424 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH THIS
EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING
WIND GUSTS EXCEEDING 60 MPH AND HAIL THE SIZE OF PENNIES OR
LARGER. IN ADDITION...ANY THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING AND EXCESSIVE CLOUD TO GROUND LIGHTNING.

WHILE SEVERE THUNDERSTORMS MAY OCCUR ANYWHERE ACROSS SOUTHERN
SOUTH CAROLINA AND SOUTHEAST GEORGIA UNTIL MIDNIGHT...THE GREATEST
POTENTIAL FOR SEVERE WEATHER COULD EXIST ALONG AND SOUTH OF THE
SAVANNAH RIVER.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS HEAT...HOT AND HUMID CONDITIONS ARE EXPECTED THURSDAY
THROUGH SUNDAY WITH HEAT INDICES IN EXCESS OF 105 DEGREES
POSSIBLE. HEAT ADVISORIES COULD EVENTUALLY BE REQUIRED...
ESPECIALLY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

AMZ330-350-352-354-374-181000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
424 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
IMPACT THE COASTAL WATERS ADJACENT TO SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA THIS AFTERNOON AND THE EVENING. SOME OF THE
STORMS COULD BECOME SEVERE WITH STRONG WIND GUSTS EXCEEDING 50
KNOTS AND HAIL THE SIZE OF PENNIES OR LARGER. IN ADDITION...
ANY THUNDERSTORMS COULD PRODUCE EXCESSIVE CLOUD TO WATER
LIGHTNING. THE HIGHEST SEVERE WEATHER POTENTIAL WILL EXIST
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

In the hours before

Local storm report, Jun 17, 11:04 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1204 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             10 SSE TOWNSEND         31.41N 81.46W
06/16/2009  E0.75 INCH       MCINTOSH           GA   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

VB
Local storm report, Jun 17, 11:50 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1250 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     SUMMERVILLE             33.02N 80.18W
06/16/2009                   DORCHESTER         SC   TRAINED SPOTTER

            1 TREE DOWN. SPLIT BY WIND 2 TO 3 FEET ABOVE THE GROUND.
            10 TO 11 INCHES IN DIAMETER.

&&

VB
Local storm report, Jun 17, 3:00 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     KIAWAH ISLAND           32.61N 80.08W
06/16/2009                   CHARLESTON         SC   PUBLIC

            NUMEROUS LARGE TREE BRANCHES DOWN ON KIAWAH ISLAND AND AT
            THE KIWAH ISLAND GOLF RESORT. REPORT FROM THE GOLF COURSE
            EMPLOYEE. TIME ESTIMATED BASED ON RADAR.

&&

33
Local storm report, Jun 17, 3:19 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     KIAWAH ISLAND           32.61N 80.08W
06/16/2009                   CHARLESTON         SC   PUBLIC

            NUMEROUS LARGE TREE BRANCHES DOWN ON KIAWAH ISLAND AND AT
            THE KIAWAH ISLAND GOLF RESORT. REPORT FROM THE GOLF
            COURSE EMPLOYEE. TIME ESTIMATED BASED ON RADAR.

&&

33
Local storm report, Jun 17, 3:37 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
437 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     DELEMAR CROSSROADS      32.85N 80.28W
06/16/2009                   DORCHESTER         SC   NWS EMPLOYEE

            5 LARGE TREES BLOWN DOWN ALONG HIGHWAY 165 BETWEEN COUNTY
            LINE ROAD AND HIGHWAY 17.

0510 PM     TSTM WND DMG     1 N HOLLYWOOD           32.75N 80.24W
06/16/2009                   CHARLESTON         SC   NWS EMPLOYEE

            100-150 FOOT TALL TREE WAS BLOWN DOWN ALONG HIGHWAY 165
            ABOUT 1 MILE NORTH OF THE INTERSECTION WITH 162. PART OF
            THE TREE WAS BLOWN ONTO POWERLINES.

0510 PM     TSTM WND DMG     3 W MEGGETT             32.72N 80.29W
06/16/2009                   CHARLESTON         SC   NWS EMPLOYEE

            MEDIUM SIZED TREE AND LARGE LIMBS DOWN AROUND THE
            INTERSECTION OF TOOGADOO AND PARISHVILLE ROADS.

&&

REB
Special weather statement, Jun 17, 3:39 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT WED JUN 17 2009

GAZ100-114>116-137-138-172145-
BULLOCH-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
439 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIBERTY...EXTREME
NORTHWESTERN BRYAN...EXTREME SOUTH CENTRAL BULLOCH...SOUTHERN
TATTNALL...SOUTHERN EVANS AND NORTHWESTERN LONG COUNTIES THROUGH 545
PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR BEARDS CREEK...OR ABOUT
16 MILES NORTHWEST OF LUDOWICI...MOVING SOUTHEAST AT 10 MPH.

AREAS IN AND AROUND DAISY...DONALD...GLENNVILLE...GROVELAND...GUM
BRANCH...MENDES AND MIDWAY WILL BE IMPACTED THROUGH 545 PM EDT.

ANOTHER BROKEN LINE OF THUNDERSTORMS WAS LOCATED BETWEEN DENMARK AND
REIDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The radar

The Charleston,SC radar (KCLX), 120 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Long

When
June 17, 4:07 PM EST to 4:08 PM EST
Where
Long County, 0.91 mi NW of Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.830, -81.860

Law Enforcement reported a tree down on a power line, 1 mile north-northwest of Donald, Georgia.

Thunderstorm Wind, Long

When
June 17, 4:10 PM EST to 4:11 PM EST
Where
Long County, Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.820, -81.850

Law Enforcement reported a tree down on George Swindell Road in Donald, Georgia.

Hail, Long

When
June 17, 4:11 PM EST to 4:12 PM EST
Where
Long County, Donald
Measured
0.88 in hail
Reported by
County Official
Coordinates
31.820, -81.850

A Long county official reported nickel size hail in Donald, Georgia.

Thunderstorm Wind, Long

When
June 17, 4:15 PM EST to 4:16 PM EST
Where
Long County, 1.17 mi W of Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.820, -81.870

Law Enforcement reported several trees down along Route 301 near Donald, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184722, 184723, 184721, 184724.